Dr. Shenhong Wu and Stony Brook Team Analyze Data 0n 10,000 Patients, Reported in JAMA
STONY BROOK, N.Y., January 31, 2011 – Cancer patients treated with the chemotherapy agent bevacizumab (Avastin) may be at an increased risk of treatment-related death when the drug is used in combination with other therapies. This conclusion is based on a study of more than 10,000 patients by Shenhong Wu, M.D., Ph.D., Principal Investigator, and Assistant Professor of Medicine, Division of Hematology and Oncology, Stony Brook University School of Medicine, and colleagues. Their findings are reported in the February 2 issue of JAMA.
The study, “Treatment-Related Mortality With Bevacizumab in Cancer Patients,” is a review and meta-analysis of 16 published randomized controlled trials (RCTs) on the clinical use of the widely used bevacizumab. The drug, which blocks a protein called vascular endothelial growth factor, thus inhibiting the production of new blood vessels around tumors, has been shown to have some increased adverse effects in previous studies.
In this study, Dr. Wu and Stony Brook colleagues and co-authors Vishal Ranpura, M.D., and Sanjaykumar Hapani, M.D., completed a meta-analysis of adverse effects and mortality rates of 10, 217 patients with a variety of tumors, including colorectal, breast, and lung cancers.
“We discovered the use of bevacizumab in combination with other chemotherapy or biological therapy increased the risk of treatment-related mortality by 46 percent,” says Dr. Wu.
“Because of this significant risk in a large population of cancer patients, it is important for physicians and patients to recognize the risk when considering therapy, as well as closely monitor serious side effects to prevent fatal events,” he emphasizes.
The SBUMC team conducted the study to determine whether bevacizumab is associated with increased rates of what is termed fatal adverse events (FAEs) in patients with cancer. An FAE is defined in the patient population as a death caused in all likelihood by a drug and is a major cause of fatality in the United States.
According to background information in the article, the authors write, “Even though a number of FAEs have been reported in patients treated with bevacizumab, its role in the development of these fatal events has not been definitively established. Data across bevacizumab trials reveal conflicting results regarding its associations with FAEs.”
Dr. Wu and colleagues reported that the overall incidence of FAEs with bevacizumab was 2.5 percent. Compared with chemotherapy alone, the addition of bevacizumab was associated with a 1.5 times increased risk of FAEs. This association varied significantly with chemotherapeutic agents but not with tumor types or bevacizumab doses. Bevacizumab was associated with a 3.5 times increased risk of FAEs in patients receiving taxanes or platinum agents (3.3 percent vs. 1.0 percent), but was not associated with increased risk of FAEs when used in conjunction with other agents.
Common specific causes of FAEs included hemorrhage (23.5 percent), neutropenia (a blood disorder; 12.2 percent), gastrointestinal tract perforation (7.1 percent), pulmonary embolism (5.1 percent), and cerebrovascular accident (5.1 percent). Pulmonary (14/23) and gastrointestinal hemorrhage (6/23) accounted for most fatal bleeding events.
The authors write that given the absolute risk of treatment-related mortality appears low, the use of bevacizumab should be considered in the context of overall survival benefits.
About Stony Brook University School of Medicine:
Established in 1971, the Stony Brook University School of Medicine includes 25 academic departments centered on education, training, and advancing scientific research. The primary mission of the School is to educate caring and skilled physicians well-prepared to enter graduate and specialty training programs. The school’s graduate and specialty training programs are designed to educate medical specialists and investigators in the biomedical and clinical sciences to be well-prepared to advance the frontiers of research, clinical practice and education.